Alert archive / Maine / Special Weather Statements in 2016

Special Weather Statement, NWS Caribou, ME

August 6, 2016

NWS Caribou, ME issued this special weather statement at Aug 6, 2016, 1:39 PM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 1:39 PM EDT (17:39 UTC)
Expired
Aug 6, 2016, 2:15 PM EDT
In force
36 min
Issued by
NWS Caribou, ME

The radar

The Caribou radar (KCBW), 31 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS81 KCAR 061739
SPSCAR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT SAT AUG 6 2016
 
MEZ006-061815-
SOUTHEAST AROOSTOOK ME-
139 PM EDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEAST AROOSTOOK COUNTY IN MAINE

* UNTIL 215 PM EDT

* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 7 MILES NORTH OF DANFORTH...MOVING TO THE
  EAST AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ORIENT.

LAT...LON 4582 6778 4580 6781 4576 6781 4575 6779
      4573 6778 4573 6781 4570 6780 4569 6782
      4568 6781 4567 6786 4568 6790 4582 6796
      4587 6780 4582 6776
TIME...MOT...LOC 1736Z 254DEG 20KT 4576 6783 

$$

POHL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:46 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 6, 12:46 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1246 PM EDT SAT AUG 6 2016

.SYNOPSIS...
A cold front will push across the area today. An upper level
trough will move through Eastern Canada on Sunday. High pressure
will build in from the west Monday into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1245 PM update...Scattered showers and thunderstorms have been
developing across northern portions of our area over the past
couple of hours. This activity should continue to grow in areal
coverage and strength through the afternoon. The latest SPC Day 1
outlook still has much of our area in a Slight Risk, so have added
severe wording to those regions that have the best chance, mainly
along and south of a Houlton to Dover-Foxcroft line, and away from
the coast. Storms have yet to move into interior Downeast, but
should do so over the next hour or two. Also, temperatures are
already at or above previously forecasted highs for today, likely
due to more sunshine that what was anticipated. Have therefore
bumped up highs 2-5 degrees in many spots. No other changes were
needed.

Previous Discussion.... It looks to be an active day today
with the potential for strong to severe tstms.

First round of showers and isolated tstms moving e attm w/the
pre-frontal trof. The latest run of the HRRR and NAM doing quite
well w/the placement. This activity will stabilize the atmosphere
for a while this morning, but things look to change later in the
morning. Satellite IR imagery showed clearing behind the first
batch of rainfall which will allow for heating by mid morning and
therefore, destabilizing the atmosphere. The next set of
convection is forecast to set up across the western areas later
this morning and then slide e ahead of the apchg cold front.
Latest instability parameters from the NAM/GFS and Hi Res WRF show
CAPE values of 1500-2000 joules across much of the area w/PWATS
hitting 1.3 inches. A nice jet streak noted on the 00Z ua of
35-40 kts at 700-500mbs set to move through the region helping to
enforce the convection. Other parameters such as the showalter
index of -2. total totals of 50+ and mid level lapse rates of 6.5+
c/km point to potential for strong to severe tstms. Wind profile
off the bufkit soundings show straight line winds w/the storms and
heavy rainfall. Freezing Levels/WBZ forecast to actually drop
from 13.0k ft this morning down to 11.5 k ft. So, hail is a
concern as well. The HRRR showed a cluster of storms moving into
northern areas by 1-2pm w/some strong cells near the Caribou-
Presque Isle area. As the storms continue to push e, a line or
bowing segments look to set as far s as the Bangor-Calais region.
SPC has kept the region in a Marginal Risk for severe weather.
Decided to push the enhanced wording further to the n including
the Caribou-Presque Isle area given what was mentioned above. Will
adjust teh Hazardous Weather Outlook to cover the severe
potential.

Activity will end this evening from west to east w/the cold front
reaching the coast. Much cooler air is forecast to move into the
region tonight w/partial clearing. There will be a noticeable
difference in the airmass by early Sunday morning. Overnight low
temps are expected to be in the low to mid 50s across the n and w
and upper 50s to lower 60s central and downeast areas.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Sunday will be a bit cooler than recent days as the cold front
pushes offshore and high pressure begins to build in from the
west. A trough of low pressure will be moving through Quebec. Some
moisture in the trough combined with cool air aloft will result in
scattered showers across the north during the midday and
afternoon Sunday. Some isolated thunderstorms are possible. Lower
freezing levels may result in some small hail in a few of these
storms. Any showers will dissipate Sunday evening following the
days heating. High pressure building in from the west will then
bring a mostly sunny, dry and comfortable day on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will crest over the region on Tuesday bringing a sunny
and seasonable day with light winds across the region. High pressure
will slide offshore on Wednesday as a cold front approaches. South
southwesterly winds around the high and ahead of the front will
bring increasing humidity Wednesday. Some thunderstorms will
likely move into western areas late in the day. Convection will be
supported by upper level divergence between a deep trough of low
pressure centered over Hudson bay and upper level high pressure
well south of our area. Thunderstorms may move across the area and
continue into Wednesday night. The front will then push offshore
on Thursday as high pressure builds in bringing a return of
clearer and dryer conditions. High pressure will bring sunny and
comfortable weather on Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: 645 PM Update...stratus filling in especially across
northern terminals this morning w/IFR conditions. Still expecting
conditions to improve to VFR by mid morning w/heating.

Strong to possibly severe tstms this afternoon. Some storms could
have strong wind gusts(40+ kts) and hail > 1/2 inch. VFR expected
tonight w/the passage of a cold front.

SHORT TERM: VFR conditions are expected on Sunday
with the possible localized exception of any thundershowers across
the north. VFR conditions are then expected Sunday night through
Tuesday. VFR conditions on Wednesday may lower to MVFR or IFR in
any thundershowers Wednesday afternoon.

&&

.MARINE...
NEAR TERM: 1000 AM update...Seas are currently hovering near 5 ft
this morning. Much of the wave guidance indicates this will only
continue for a couple of hours and then waves will subside to 3-4
ft early this afternoon. Therefore, have opted to not issue a
Small Craft Advisory at this time.

Previous discussion...Seas are expected to build to a range of
4-5 ft w/a southerly swell continuing. Winds will increase to 15
kts w/gusts around 20 kts. No headlines expected attm. Rip current
risk today is in the Moderate category w/rip currents possible.
Some tstms are possible later this afternoon into the early
evening. Winds will shift to the wnw tonight w/the passage of the
cold front. Seas will drop back w/the offshore wind to 2-4 ft.

SHORT TERM: A few wind gusts may approach 20 kt over the offshore
waters Sunday into Monday in northwest flow as high pressure
pushes in from the west. Otherwise, winds and seas should remain
below SCA into early next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hastings/Hewitt
Short Term...Bloomer
Long Term...Bloomer
Aviation...Hastings/Hewitt/Bloomer
Marine...Hastings/Hewitt/Bloomer
Hazardous weather outlook, Aug 6, 5:16 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
516 AM EDT SAT AUG 6 2016

MEZ001>006-010-011-015>017-029>032-070930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
516 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON...

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO EARLY EVENING. THE GREATEST
POTENTIAL FOR STRONG TO SEVERE STORMS APPEARS TO BE FROM NORTHEAST
MAINE DOWN ACROSS THE CENTRAL HIGHLANDS INTO THE INTERIOR DOWNEAST
REGION. STRONG WIND GUSTS IN EXCESS OF 55 MPH ALONG WITH HAIL AND
TORRENTIAL RAINFALL ARE EXPECTED WITH THE STRONGER STORMS ALONG
WITH CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-070930-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
516 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

In the hours before

Special weather statement, Aug 6, 9:19 AM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
919 AM EDT SAT AUG 6 2016

MEZ001>006-010-011-015>017-029>032-061630-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
919 AM EDT SAT AUG 6 2016

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF NORTHERN, CENTRAL, AND INTERIOR DOWNEAST MAINE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP EARLY THIS
AFTERNOON AND THEN MOVE SOUTHWARD TOWARD THE COAST INTO EARLY
EVENING. WHILE THE STRONGEST STORMS SHOULD OCCUR ALONG AND SOUTH
OF A MARS HILL TO GREENVILLE LINE, EVEN THUNDERSTORMS NORTH OF
THIS LINE WILL BE CAPABLE OF PRODUCING GUSTY WINDS, TORRENTIAL
RAINFALL, AND SMALL HAIL. REMEMBER, ALL THUNDERSTORMS CAN CONTAIN
DEADLY CLOUD TO GROUND LIGHTNING.

STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE, PRODUCING LARGE
HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY HEAVY RAINFALL.
PLEASE REMAIN WEATHER AWARE TODAY, ESPECIALLY IF YOU HAVE ANY
OUTDOOR PLANS. CONTINUE TO MONITOR THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING WEATHER
SITUATION.
Special weather statement, Aug 6, 1:09 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
109 PM EDT SAT AUG 6 2016

MEZ005-010-031-061745-
CENTRAL PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
109 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS AND
NORTHWESTERN PENOBSCOT COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EBEEMEE...OR 9
MILES NORTHWEST OF BROWNVILLE JUNCTION...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROWNVILLE JUNCTION...MILO...LAKE VIEW PLANTATION...
WHITE CAP MOUNTAIN...EBEEMEE...BROWNVILLE...MEDFORD...BEAVER COVE...
BOWERBANK...LAKE VIEW...WEST SEBOEIS...KATAHDIN IRON WORKS...
EBEEMEE LAKE...WILLIAMSBURG AND BARNARD.

THIS INCLUDES STATE HIGHWAY 11 BETWEEN BROWNVILLE AND WEST SEBOEIS.

LAT...LON 4553 6887 4528 6881 4531 6931 4558 6935
TIME...MOT...LOC 1708Z 255DEG 25KT 4546 6916

OKULSKI
Special weather statement, Aug 6, 1:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT SAT AUG 6 2016

MEZ006-061815-
SOUTHEAST AROOSTOOK ME-
139 PM EDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEAST AROOSTOOK COUNTY IN MAINE

* UNTIL 215 PM EDT

* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 7 MILES NORTH OF DANFORTH...MOVING TO THE
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORIENT.

LAT...LON 4582 6778 4580 6781 4576 6781 4575 6779
      4573 6778 4573 6781 4570 6780 4569 6782
      4568 6781 4567 6786 4568 6790 4582 6796
      4587 6780 4582 6776
TIME...MOT...LOC 1736Z 254DEG 20KT 4576 6783

POHL

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:09 PM EDTSpecial Weather StatementCARPenobscot36 min
Aug 6, 1:14 PM EDTSevere Thunderstorm WarningCARAroostook33 min
Aug 6, 2:10 PM EDTSevere Thunderstorm WarningCARPenobscot, Washington50 min
Aug 6, 3:28 PM EDTSpecial Weather StatementCARWaldo47 min
Aug 6, 3:35 PM EDTSevere Thunderstorm WarningCARWashington40 min
Aug 6, 3:52 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot23 min

Nearby

Special Weather Statements in Maine, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.